Texas, 2024

Damaging Wind in Texas, July 16, 2024

July 16, 2024 · NWS AMA · 1 event in 1 county or zone

On the evening of the 16th a mesoscale convective system (MCS) developed over the higher terrain of SE CO and NE NM and moved southeast across the OK Panhandle and far northern TX Panhandle. This system put down widespread wind gusts between 58 and 75 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On the evening of the 16th a mesoscale convective system (MCS) developed over the higher terrain of SE CO and NE NM and moved southeast across the OK Panhandle and far northern TX Panhandle. This system put down widespread wind gusts between 58 and 75 mph. Several of the measured wind gusts were in the 58 to 64 mph range with the 75 being estimated from damaged caused to trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 16, 6:07 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 16, 6:07 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
707 PM CDT Tue Jul 16 2024

...New AVIATION...

.SHORT TERM ...
(This evening through Wednesday night)
Issued at 256 PM CDT Tue Jul 16 2024

A slowing boundary has moved through most of the Panhandles and is
located in the southern TX Panhandle as of 12 PM. There is a west-to-
east band of clouds in the southern TX Panhandle but are
progressively moving south. Will have to watch how much heating
occurs through the afternoon, and where the boundary ends up, as
thunderstorms may develop along this boundary if there is enough
surface convergence and daytime heating to break through the cap.
Gusty winds would be the primary threat given 1500-1700 J/kg of
DCAPE.

Meanwhile, a weak shortwave trough will help develop thunderstorms
in the higher terrain to the west of the Panhandles which will move
east into the Panhandles by the early evening. Storm coverage in the
northwestern combined Panhandles should be more isolated to
scattered in nature, but should grow upscale into an MCS fairly
quickly. Moisture is pooled up behind the boundary, and in
conjunction with sufficient daytime heating with temperatures well
into the 90s, moderate instability is favored with 1000-2000 J/kg of
MLCAPE and DCAPE values around 1400-1700 J/kg. Effective shear
should be around 25-35 kts which should favor MCS maintenance.
Therefore, damaging wind gusts up to 70 mph is certainly possible in
the northern combined Panhandles. If instability is more aggressive
(MLCAPE >2000 J/kg), a discrete storm (especially if it can be
briefly supercellular) could produce some hail up to half dollar
size, but thinking the primary threat will be damaging winds.
Finally, PWATs will be above the 90th percentile for this climate,
and with this moderate instability and deep warm cloud layer,
torrential rainfall is favored with the deep convection, but even
the stratiform rain should be decent rain producers as well.
Additional shower or thunderstorm development is possible as far
south as the I-40 corridor later this evening and through the
overnight. Gusty winds will be possible as well as moderate to heavy
rain. The primary severe weather threat should leave the area by
around 11 PM to 1 AM.

Wednesday: Some showers and/or clouds may linger through the morning
and perhaps into the early afternoon which suggests daytime heating
and atmospheric recovery may struggle. Thunderstorms are favored to
develop along the higher terrain in New Mexico once again, but there
are certainly complicating factors with regard to the potential for
these storms to move into the Panhandles. Some models indicate that
some mid-level dry air will move in to at least a portion of the
eastern half of the Panhandles which should limit eastward extent
for convective potential, but the western Panhandles may be in play
depending on where thunderstorms develop in the higher terrain.
Therefore, have lowered PoPs in the eastern half of the combined
Panhandles. Further west where there should be sufficient
destabilization from morning storms, any thunderstorm that moves
into the area will have a low-end chance of becoming strong to
severe with the primary threat being damaging winds. The potential
for large hail is uncertain; mid-level temperatures will be fairly
cool for mid-July, but the question is whether there will be enough
instability for an updraft to produce large hail.

Vanden Bosch

&&

.LONG TERM ...
(Thursday through next Monday)
Issued at 256 PM CDT Tue Jul 16 2024

High pressure will strengthen and retrograde slightly to the west
of the Four Corners. This will continue to support northwest flow
to the area, with ample monsoonal moisture moving across the
Panhandle. Several impulses embedded in the northwest flow will
help enhance precipitation chances. Overall we continue to have
pops in the extended each day, and they will range from 30 to 60
percent. Given the moisture and more prominent cloud cover
expected, the highs will be in the 80s to lower 90s for the most
part. Right now there's no specific day focused on a severe
threat, given the time of year and pattern, there's always a
chance for some storms to become strong to severe. Most storms
this time of year will be wind threats, with hail as more of a
secondary concern. Additionally, ample rain rates will support the
potential for some hydro concerns, especially if certain areas get
multiple rounds of storms. Looking even further, towards the end
of the forecast, there are some models suggesting a possible
cutoff low that could linger over the Panhandles mid next week and
that would keep temperatures even cooler, with more chances of
rain and hydro concerns for the tail end of July.

Weber

&&

.AVIATION...
(00Z TAFS)
Issued at 659 PM CDT Tue Jul 16 2024

For the 00Z TAFS, showers and thunderstorms are most likely at
KGUY, followed by KDHT and then KAMA this evening and tonight.
Another round of showers and thunderstorms may develop later
Wednesday afternoon. However, confidence is low on timing and
coverage of this next round of precipitation so have opted not
to mention for this forecast issuance.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  91  65  87 /  40  20  60  30
Beaver OK                  66  87  63  86 /  80  20  20  10
Boise City OK              62  86  62  85 /  80  60  50  30
Borger TX                  70  95  67  92 /  60  20  50  30
Boys Ranch TX              68  93  66  89 /  50  40  70  30
Canyon TX                  67  91  65  86 /  30  30  60  30
Clarendon TX               69  91  65  87 /  20  20  50  30
Dalhart TX                 63  89  60  86 /  60  50  60  30
Guymon OK                  64  87  59  87 /  90  30  40  20
Hereford TX                68  94  65  88 /  20  30  70  30
Lipscomb TX                68  90  65  88 /  70  30  20  10
Pampa TX                   67  89  64  87 /  50  30  40  20
Shamrock TX                70  92  65  90 /  20  30  40  20
Wellington TX              71  94  66  91 /  20  20  40  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 7 PM CDT this evening for TXZ019-020.

     Heat Advisory until 8 PM CDT this evening for TXZ317.

OK...None.
&&

SHORT TERM...52
LONG TERM....89
AVIATION...02
Hazardous weather outlook, Jul 16, 7:24 PM CST, 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
824 PM CDT Tue Jul 16 2024

OKZ001>003-TXZ001>020-317-171100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
824 PM CDT Tue Jul 16 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Rest of Tonight.

Strong to severe thunderstorms are possible through tonight. The
primary threats are damaging winds, large hail, and localized
flash flooding. A Severe Thunderstorm Watch remains in effect
until 1 AM CDT Wednesday for all of the Oklahoma Panhandle and
the northern half of the Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible daily from Wednesday through Monday.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this evening.

In the hours before

Special weather statement, Jul 16, 6:53 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Amarillo TX
753 PM CDT Tue Jul 16 2024

TXZ006-170130-
Hartley TX-
753 PM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HARTLEY COUNTY
THROUGH 830 PM CDT...

At 753 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Romero, or 20 miles southwest of Dalhart, moving
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

&&

LAT...LON 3595 10284 3595 10246 3562 10259 3563 10300
TIME...MOT...LOC 0053Z 278DEG 17KT 3586 10278

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Vanden Bosch
Local storm report, Jul 16, 6:58 PM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
758 PM CDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     Tstm Wnd Gst     3 SSE Boise City        36.69N 102.50W
07/16/2024  M63 MPH          Cimarron           OK   Mesonet

&&
Special weather statement, Jul 16, 7:02 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Amarillo TX
802 PM CDT Tue Jul 16 2024

TXZ014-170130-
Gray TX-
802 PM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN GRAY COUNTY THROUGH 830
PM CDT...

At 801 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Kingsmill, or 7 miles south of Pampa, moving
southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lefors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3543 10108 3554 10091 3541 10069 3523 10094
TIME...MOT...LOC 0101Z 319DEG 6KT 3544 10094

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DGW
Special weather statement, Jul 16, 7:08 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
808 PM CDT Tue Jul 16 2024

TXZ013-170145-
Carson TX-
808 PM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CARSON COUNTY
THROUGH 845 PM CDT...

At 807 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Panhandle, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Carson
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3550 10158 3559 10154 3559 10122 3536 10142
TIME...MOT...LOC 0107Z 296DEG 13KT 3548 10141

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DGW
Special weather statement, Jul 16, 7:19 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
819 PM CDT Tue Jul 16 2024

TXZ001-002-006-007-170200-
Hartley TX-Sherman TX-Dallam TX-Moore TX-
819 PM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SHERMAN...
SOUTHEASTERN DALLAM...NORTHWESTERN MOORE AND NORTHEASTERN HARTLEY
COUNTIES THROUGH 900 PM CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Dalhart, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hartley, Cactus, and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

&&

LAT...LON 3579 10236 3597 10257 3604 10249 3631 10225
      3606 10195
TIME...MOT...LOC 0119Z 225DEG 20KT 3604 10238

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Vanden Bosch
Special weather statement, Jul 16, 7:28 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
828 PM CDT Tue Jul 16 2024

TXZ004-005-170200-
Ochiltree TX-Lipscomb TX-
828 PM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL LIPSCOMB AND
NORTHEASTERN OCHILTREE COUNTIES THROUGH 900 PM CDT...

At 828 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Wolf Creek Park, or 15 miles west of Lipscomb,
moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wolf Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

&&

LAT...LON 3614 10047 3623 10068 3645 10062 3632 10030
TIME...MOT...LOC 0128Z 207DEG 5KT 3627 10055

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DGW

The radar

The Amarillo radar (KAMA), 101 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
July 16, 7:37 PM CST
Where
Sherman County, 15 mi ESE of Lautz
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.140, -101.780

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198362.